Format

Send to

Choose Destination
Can Med Assoc J. 1981 Apr 15;124(8):993-9.

Oral contraceptives and liver disease.

Abstract

PIP:

Case reports are presented that link the use of oral contraceptives (OCs) to liver disease, particularly to the Budd-Chiari syndrome. This syndrome is caused by occlusion of hepatic veins and although a causative relation between OC use and this syndrome is not proven, these facts support an association: 1) the known increased incidence of venous thrombosis in women using OCs; 2) data from a review of 164 cases of the syndrome showed that in 1959 men and women suffered the syndrome about equally, but since 1975 after the introduction of OCs another study reported women contracting the disease twice as often as men; 3) the syndrome is associated with pregnancy; and 4) since the 1975 study, association with the pill was found in 16 reported cases. Clinically, the average age of these 16 women with OC-associated Budd-Chiari syndrome was 32 years. Length of time before onset of symptoms after beginning OC therapy varied from 2 weeks to 8 years (mean 23.8 months). In most cases, abdominal pain, nausea, vomiting, and abdominal distension were present. Hepatomegaly and ascites were described in most cases and splenomegaly in less than half. Liver function abnormalities were nonspecific. Prognosis is not good, and management techniques for the syndrome have been largely unsuccessful. Metabolic alterations of steroids as they pass through the liver may account for the syndromes associated with OC use. 3 major diseases or effects are linked with OCs: hepatic dysfunction, cholestatic jaundice, and benign hepatic tumors and peliosis hepatis; these, however, are benigh complications compared with the severity of contracting Budd-Chiari syndrome, and the clinician should respect a woman's decision not to use the pill in the face of such disease-inducing possibilities.

PMID:
7260802
PMCID:
PMC1705382
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center